Alert archive / Ohio / Small Craft Advisories in 2022

Small Craft Advisory 39, NWS Cleveland, OH

July 17, 2022

NWS Cleveland, OH issued this small craft advisory at Jul 17, 2022, 4:01 PM EDT. It took effect at Jul 18, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2022, 4:01 PM EDT (20:01 UTC)
In effect from
Jul 18, 2022, 8:00 AM EDT
Expired
Jul 18, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

018 
WHUS71 KCLE 172001
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
401 PM EDT Sun Jul 17 2022

LEZ145-146-180415-
/O.NEW.KCLE.SC.Y.0039.220718T1200Z-220718T2000Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
401 PM EDT Sun Jul 17 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 4 PM EDT MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Willowick OH.

* WHEN...From 8 AM to 4 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-180415-
/O.NEW.KCLE.SC.Y.0039.220718T1200Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
401 PM EDT Sun Jul 17 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
5 follow-up statements
857 
WHUS71 KCLE 180133
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
933 PM EDT Sun Jul 17 2022

LEZ145-146-180945-
/O.CON.KCLE.SC.Y.0039.220718T1200Z-220718T2000Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
933 PM EDT Sun Jul 17 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM EDT
MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Willowick OH.

* WHEN...From 8 AM to 4 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-180945-
/O.CON.KCLE.SC.Y.0039.220718T1200Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
933 PM EDT Sun Jul 17 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
MONDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
047 
WHUS71 KCLE 180734
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
334 AM EDT Mon Jul 18 2022

LEZ145-146-181545-
/O.CON.KCLE.SC.Y.0039.220718T1200Z-220718T2000Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
334 AM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON...

* WHAT...West winds 15 to 20 knots and waves 2 to 4 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Willowick OH.

* WHEN...From 8 AM this morning to 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ147>149-181545-
/O.CON.KCLE.SC.Y.0039.220718T1200Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
334 AM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
494 
WHUS71 KCLE 181338
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
938 AM EDT Mon Jul 18 2022

LEZ145-146-181445-
/O.CAN.KCLE.SC.Y.0039.000000T0000Z-220718T2000Z/
Vermilion to Avon Point OH-Avon Point to Willowick OH-
938 AM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have become more westerly and diminished slightly across the
central basin of Lake Erie. This allowed the waves to subside as
well and therefore the small craft advisory has been cancelled in
the central basin.

$$

LEZ147>149-182145-
/O.CON.KCLE.SC.Y.0039.000000T0000Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
938 AM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
644 
WHUS71 KCLE 181934
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
334 PM EDT Mon Jul 18 2022

LEZ147>149-190000-
/O.CON.KCLE.SC.Y.0039.000000T0000Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
334 PM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
468 
WHUS71 KCLE 182355
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
755 PM EDT Mon Jul 18 2022

LEZ147>149-190100-
/O.EXP.KCLE.SC.Y.0039.000000T0000Z-220719T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
755 PM EDT Mon Jul 18 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Wave heights are decreasing through the evening and tonight. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jul 17, 2:13 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
213 PM EDT Sun Jul 17 2022

.SYNOPSIS...
Low pressure will move northeast towards the area today, moving a
weak warm front north across the area. This boundary is expected to
stall near the southern shore of Lake Erie before a cold front moves
east across the area late Sunday into Monday. A brief period of high
pressure will move east over the area Tuesday before another cold
front impacts the area on Wednesday into Thursday. High pressure
will build over the area near the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Early Afternoon Update: Once again, tweaks to base forecast
elements to reflect current trends but no major change. The only
notable change was to lower high temperatures a bit based on
current temperatures and widespread clouds/precip.

A vort max is currently located over north-central OH, with one
batch of rain and a bit of thunder spreading east along with it.
After a brief relative lull, more activity is spreading out of
the Ohio Valley ahead of stronger synoptic lift approaching from
the west. Also have a few slow-moving downpours developing
along the warm front in northwest OH.

Generally, am expecting activity to spread east/northeast into
and through our area this afternoon and evening as stronger
synoptic lift moves in. A theme in this space the last couple of
days has been overall model disagreement and uncertainty
regarding the exact evolution/QPF and subsequent impact on any
flooding/severe potential. Low-level jet ramps up this afternoon
and evening, but instability will be very limited. Can't rule
out a stray stronger storm in our southeasternmost counties
later this afternoon or early evening, but latest SPC outlook
has trimmed back the risk and just clips our CWA with a Marginal
(risk level 1/5) which seems reasonable, with signs pointing to
minimal severe risk in our CWA.

In terms of the heavy rain risk, as described below the environment
remains supportive of heavy rates. One area of concern is near
the warm front in Northwest OH, especially if it stalls this
afternoon and evening. Other area of concern is across our
southern and southeastern counties later this afternoon into
tonight, with potential for convective activity to spread in
this afternoon with synoptic support continuing rain into
tonight. However, with ongoing clouds/rain limiting instability
and a brief lull in synoptic support behind the vort max
currently over north-central OH, am not sure how impressive
rainfall totals get with the more convective element of the
event over the coming hours. This all adds up to an environment
supportive of heavy rain rates, but still too little confidence
to hoist a Flood Watch anywhere given 1) generally dry
antecedent conditions and 2) questions about if truly excessive
rainfall amounts can even occur in our CWA. With that said, the
risk for locally heavy rain and isolated flooding is non-zero
and we'll continue to monitor it, especially if heavier rainfall
impacts an urban or otherwise more prone spot.

Previous Discussion...
A weak low pressure system moving out of the mid-Mississippi Valley
will impact the area during the near term forecast. This low is
expected to track northeast through the center of the CWA as an
upper level shortwave trough begins to amplify across the region. At
the surface, a warm front is expected to lift north across the area
this morning into early afternoon, which will be the initial round
of precipitation expected. This boundary is forecast to stall near
the southern shore of Lake Erie, which will act as a path for the
low pressure to travel along into Monday. Increased southwesterly
flow will allow moisture to surge northeast across the area with
decent WAA. The enhanced upper-level support from the strengthening
shortwave will aid in lift for a persistent rain to occur throughout
the period. By this afternoon, increased diurnal instability and the
warm front over the area will act as additional sources of lift,
allowing embedded thunderstorms to develop within the rain.
Convection is not expected to be widespread, with the best chance
hovering over the southeastern counties where SPC has issued a Day 1
Marginal Risk. In this area, MUCAPE is expected to approach 2000
J/kg which will aid in storm develop, although shear is limited.
Primary threat will be gusty winds in excess of 30 knots. Near 22Z,
or around sunset, the instability will quickly diminish, limiting
the extent of thunderstorms for overnight tonight. Rain will persist
into Monday as a cold front moves east across the area, gradually
tapering from west to east near the end of the period.

The biggest concern with this system is the rainfall across the
area. PWAT values in excess of 2 inches will move over the area on
Sunday, around the same time that model soundings suggest very
efficient rainfall with a skinny CAPE profile and deep warm cloud
layers. This setup suggests that any convection that develops will
have high rainfall rates, possibly leading to local flooding
concerns. Enhancing this concern is the stalled boundary along the
southern shore of Lake Erie. With southwest flow parallel to the
boundary, numerous rounds of showers/thunderstorms may redevelop
over the same area. Although the area is in much need for widespread
rainfall, the ground being so dry may have negative impacts in the
heaviest of rain as it will not be able to absorb the initial
precipitation as efficiently. This would lead to increase local
runoff, which may be problematic for areas outside of the typical
urban areas that have increased flooding concerns with efficient
rainfall. With this in mind, WPC has issued a Day 1 Slight Risk for
Excessive Rainfall for the area. Storm total rainfall for this event
is currently forecast to be between 1.5 to 2 inches for much of the
area.

Although the area will be under the influence of WAA, rain cooled
air will keep the high temperature in the mid to upper 70s today.
Similar highs for Monday with the exception of NW OH, which will be
able to heat more behind the departing cold front. Overnight lows
will be in the mid to upper 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The shortwave trough will move east of the region by Monday evening.
We will have weak ridging or upper level heights rising on Tuesday.
Temperatures will climb back into the upper 80s to lower 90s Tuesday
afternoon and partly cloudy skies. A rather strong and compact upper
level trough will be tracking across the Upper Midwest into the
Upper Great Lakes region Wednesday and Wednesday night. The better
thermodynamics with this system will likely stay just north of our
area but we we may get clipped by some organized convection along
and ahead of an approaching cold front. Surface dewpoints will climb
into the upper 60s and lower 70s ahead of this system. Mid level
lapse rates will be around 7 C/KM with potentially moderate to high
MUCAPE along with moderate deep layer shear across the area. The
only inhibiting factor may be a moderate to strong CAP or warm air
aloft sneaking in from the southwest which could limit some
convection. We will continue to mention a chance for scattered
showers and thunderstorms with the potential for some stronger
convection possible.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
It appears will we stay in a northwest flow through the end of the
week with a broad and weak trough pattern over the Great Lakes
region. Thursday looks mainly a dry day. A weak shortwave trough
moving through the northwest flow may result in scattered rain
chances Friday night and Saturday. Another mid level disturbance may
ride through the northwest flow and bring some rain chances late
Saturday night into Sunday. Overall temperatures will be near
seasonable average for the end of the week but warming up to
slightly above average over the weekend.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Outside of any heavier showers or storms (where drops to
MVFR/IFR have been occurring), generally VFR conditions are
occurring right now, though that won't last for long. With high
humidity and more rain spreading in from the west/southwest
through tonight, expect cigs and to some extent visibility to
gradually drop to MVFR and eventually IFR across the board into
tonight, with gradual improvement Monday morning as a cold front
moves through. Lowest ceilings and visibility likely from MFD
to CAK and YNG tonight where a prolonged period of IFR is likely,
though all others are still expected to drop below VFR and may
at least briefly see IFR. Outside of a gradual drop in ceilings
and visibility later today into tonight, any heavier showers or
storms can briefly drop visibility to IFR. Not much thunder out
there and confined any thunder in the TAFs to a window early
this evening at MFD, CAK, and YNG, though even there it may just
be showers/downpours and more of a vis/ceiling issue than
thunder. Rain gradually becomes more hit or miss into Monday,
though scattered showers/perhaps some thunder by afternoon will
persist ahead of an advancing cold front. Didn't delve into this
much in the TAFs yet given it's near the end of the period with
plenty going on before then, but subsequent updates will hone
in any thunder potential Monday afternoon as needed.

Generally light southerly winds at 5-10 knots will become more
westerly Monday morning. Winds may be stronger near KERI for a
period on Monday with gusts to 25 knots possible.

Outlook...Non-VFR possible with periods of showers and
thunderstorms through Monday and again Wednesday afternoon and
evening.

&&

.MARINE...
A weak low pressure system will move towards the western basin of
Lake Erie today and track west across the lake tonight into Monday.
Winds will be somewhat variable initially and then becoming easterly
to southerly 5 to 15 knots. Southwest to westerly flow develops in
the wake of the low passage 5 to 15 knots on Monday. High pressure
builds in from the south with southwesterly winds 5 to 15 knots on
Tuesday. A strong low pressure system will pass north of the lake by
the middle of the week with south to southwest winds of near 20
knots developing Wednesday through Thursday. We do not expect any
headlines on the lake this weekend through at least Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Sullivan
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Sullivan
MARINE...Griffin
Hazardous weather outlook, Jul 17, 3:43 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 PM EDT Sun Jul 17 2022

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
343 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy downpours remain possible tonight, especially farther
south towards central Ohio. Isolated flooding is possible if an
especially heavy downpour impacts an urban or more prone area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-181945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
343 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:12 AM EDTAreal Flood AdvisoryCLEErie, Huron3 hr
Jul 17, 4:02 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake, Lorain28 hr

Nearby

Small Craft Advisories in Ohio, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.